Preventing peptic ulcers
The long-term use of painkillers like diclofenac or ibuprofen can lead to ulcers in the stomach or duodenum (peptic ulcers). But the risk of this happening can be clearly reduced by also taking medication to protect your stomach.
Many people who have osteoarthritis or rheumatoid arthritis regularly take non-steroidal anti-inflammatory drugs (NSAIDs) in order to reduce pain or inflammation in the joints. Commonly used NSAIDs include acetylsalicylic acid (the drug in medicines like Aspirin), ibuprofen, diclofenac and naproxen.
One disadvantage of these medications is that they often cause stomach and bowel problems when taken for several weeks or months. These include inflammation of the stomach lining (gastritis) and ulcers in the stomach or duodenum (peptic ulcers). The duodenum is the first part of the small intestine, just after the stomach. NSAIDs reduce the production of the hormone prostaglandin. Prostaglandin increases the production of gastric (stomach) mucus and substances that neutralize stomach acid. If there is too little prostaglandin, the stomach lining becomes more susceptible to damage from stomach acid. It can then become inflamed, and eventually ulcers may develop.